Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Sung-Oh Hwang 4 Articles
Cardiac Toxicities Associated with Herbal Remedies
Woo-Jin Jung, Hyun Kim, Yong-Sung Cha, Oh-Hyun Kim, Kyoung-Chul Cha, Kang-Hyun Lee, Sung-Oh Hwang
J Korean Soc Clin Toxicol. 2012;10(1):1-7.   Published online June 30, 2012
  • 68 View
  • 0 Download
AbstractAbstract PDF
Purpose: Herbal preparations have long been used for medical purposes by traditional cultures, and their use is increasing in modern societies. However, many herbal agents produce specific cardiovascular toxicities in humans. We performed this study in order to investigate the clinical characteristics of the cardiac toxicities associated with herbal remedies. Methods: We conducted a retrospective study of 45 patients (mean age $57{pm}10$ years) who presented with cardiotoxicity between January 2007 and May 2011 due to ingestion of herbal remedy substances. Patients were identified as suffering cardiotoxicity if they presented with chest pain, EKG abnormality, and elevation of cardiac enzyme. Results: Of the 45 total cases, 17 included hemodynamic instability (37.8%), 7 with increasing cardiac enzyme (15.6%), 2 with cardiac arrest (4.4%) and one case of mortality (2.2%). The cardiotoxic herb group that demonstrated the worst clinical course was Ranunculaceae. Conclusions: In our study results, 57.6% of the herbal intoxication patients demonstrated the effects of cardiotoxicity. Thus, we recommend careful monitoring of herbal intoxication patients.
Three Cases of Cardiac Toxicity after Intake of Symplocarpus Renifolius
Tae-Hoon Kim, Hyun Kim, Oh-Hyun Kim, Yong-Sung Cha, Kyoung-Chul Cha, Kang-Hyun Lee, Sung-Oh Hwang
J Korean Soc Clin Toxicol. 2012;10(1):41-45.   Published online June 30, 2012
  • 81 View
  • 0 Download
AbstractAbstract PDF
Recently, some patients have visited the emergency department for treatment of different symptoms of acute poisoning after intake of unidentified herbs, which can be mistaken for wild edible greens, because wild edible greens are good for health and contain vitamins, enzymes, minerals, fibers, and anticancer materials. Winter or early spring, is extremely high, with rapid onset of severe symptoms of poisoning. There have been no reports of poisoning by SymplocarpusRenifolius in Korea, however, we report on three severe cases involving patients who experienced cardiogenic shock with nausea, vomiting, abdominal pain, chest discomfort, dizziness, numbness, and general weakness.
Atypical Clinical Course of after Glyphosate Herbicide Intoxication
Yong-Won Kim, Hyun Kim, Kyoung-Chul Cha, Hyung-Jin Shin, Yong-Sung Cha, Kang-Hyun Lee, Sung-Oh Hwang
J Korean Soc Clin Toxicol. 2011;9(1):8-13.   Published online June 30, 2011
  • 70 View
  • 0 Download
AbstractAbstract PDF
Purpose: Although glyphosate-surfactant herbicide intoxication is relatively mild toxic in humans, we encountered an atypical clinical presentation. We performed this study to understand the atypical clinical course and factors associated with severe intoxication after glyphosate ingestion. Methods: We conducted a retrospective study of 61 patients (male 43, mean age $54{pm}18.8$ years) who were presented with glyphosate ingestion between March 1997 and March 2011. The severe intoxication group was defined as patients with systolic blood pressure less than 90 mmHg, respiratory distress needing intubation, or altered mental state. Results: Of the 61 patients, 22 patients (36.1%) had a severe clinical course, 1 patient (1.6%) had died and 1 patient (1.6%) had moribund discharge. The most common symptoms were nausea with or without vomiting which occurred in 30 patients (49.2%). Twenty-seven patients had metabolic acidosis that was the second most common medical complication. Advanced age, pH, base excess, $HCO_3$, Sat, creatinine, X-ray abnormalities and ECG abnormalities were significant factors. Hemoglobin, platelet, $pO_2$, $pCO_2$, BUN, sodium, potassium and AST levels were not different comparing the laboratory characteristics between the severe and mild intoxication groups. Conclusion: The results of this study showed that severe intoxication occurred in 22 patients (36.1%) after glyphosate intoxication. Advanced age, pH, base excess, $HCO_3$, Sat, creatinine, X-ray abnormality and ECG abnormalities were significant predictive factors for severe intoxication in patients with glyphosate surfactant herbicide poisoning.
Treatment with the Taylor Cyanide Antidote Package after Cyanide Poisoning: Case Report
Beam-Gyu Cho, Han-Joo Choi, Yang-Soo Jang, Tae-Yang Shin, Kang-Hyun Lee, Sung-Oh Hwang, Hyun Kim
J Korean Soc Clin Toxicol. 2007;5(1):57-60.   Published online June 30, 2007
  • 71 View
  • 1 Download
AbstractAbstract PDF
Cyanide has been well known from antiquity. Cyanide poisoning causes histotoxic hypoxia--inhibition of mitochondrial cytochrome oxidase with disruption of the ability of cells to use oxygen. The mortality rate is 95% within 30 minutes. Acute cyanide poisoning is mostly the result of attempted suicide, and because of the high doses typically employed it usually is lethal within minutes. Also acute cyanide poisoning leads to a very poor prognosis because medical personnel can't detect cyanide intoxication and so many hospital haven't antidote. We report two cases of cyanide poisoning which responded well to treatment with the Taylor cyanide antidote package.

JKSCT : Journal of The Korean Society of Clinical Toxicology